Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 36, NWS Salt Lake City, UT

October 16, 2022Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this wind advisory at Oct 16, 2022, 10:00 AM MDT for Davis County, Weber County, Utah. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2022, 10:00 AM MDT (16:00 UTC)
Expired
Oct 16, 2022, 12:00 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT

Counties Davis County, UT, Weber County, UT

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 4.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2832 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WWUS75 KSLC 161600
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1000 AM MDT Sun Oct 16 2022

UTZ104-161800-
/O.EXP.KSLC.HW.W.0013.000000T0000Z-221016T1600Z/
/O.NEW.KSLC.WI.Y.0036.221016T1600Z-221016T1800Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
1000 AM MDT Sun Oct 16 2022

...WIND ADVISORY IN EFFECT UNTIL NOON MDT TODAY...
...HIGH WIND WARNING WILL EXPIRE AT 10 AM MDT THIS MORNING...

* WHAT...Localized east winds 25 to 35 mph with gusts up to 57 
  mph near Farmington Canyon. Elsewhere, east winds 15-20 mph with
  gusts to around 35 mph near other east to west oriented 
  canyons.

* WHERE...Northern Wasatch Front.

* WHEN...Until noon MDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ103-107-161700-
/O.EXP.KSLC.WI.Y.0035.000000T0000Z-221016T1600Z/
Eastern Box Elder County-Cache Valley/Utah Portion-
Including the cities of Brigham City, Snowville, Logan, 
and Smithfield
1000 AM MDT Sun Oct 16 2022

...WIND ADVISORY WILL EXPIRE AT 10 AM MDT THIS MORNING...

Observed wind gusts this morning have dropped below advisory
criteria. Gusts up to 25 to 30 mph may sill be possible near 
canyon areas through about noon, decreasing thereafter.

$$

UTZ105-161700-
/O.EXP.KSLC.WI.Y.0035.000000T0000Z-221016T1600Z/
Salt Lake Valley-
Including the cities of Salt Lake City, West Jordan, and Sandy
1000 AM MDT Sun Oct 16 2022

...WIND ADVISORY WILL EXPIRE AT 10 AM MDT THIS MORNING...

Wind gusts this morning have dropped below advisory criteria,
however, strong winds with gusts in excess of 30 mph will continue
through about noon, decreasing through the remainder of the
afternoon.

$$

UTZ118-170000-
/O.CON.KSLC.HZ.W.0009.221017T0400Z-221017T1600Z/
Sanpete Valley-
Including the cities of Manti, Ephraim, and Mt Pleasant
1000 AM MDT Sun Oct 16 2022

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 AM MDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Sanpete Valley, particularly between Moroni and Manti.

* WHEN...From 10 PM this evening to 10 AM MDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
741 
WWUS75 KSLC 161758
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1158 AM MDT Sun Oct 16 2022

UTZ104-161900-
/O.EXP.KSLC.WI.Y.0036.000000T0000Z-221016T1800Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
1158 AM MDT Sun Oct 16 2022

...WIND ADVISORY WILL EXPIRE AT NOON MDT TODAY...

Stronger wind gusts near Farmington Canyon, amongst others, have
decreased below advisory criteria. Winds will remain elevated
through the next several hours, with gusts up to 30 to 35 mph. 

$$

UTZ118-170200-
/O.CON.KSLC.HZ.W.0009.221017T0400Z-221017T1600Z/
Sanpete Valley-
Including the cities of Manti, Ephraim, and Mt Pleasant
1158 AM MDT Sun Oct 16 2022

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 AM MDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Sanpete Valley, particularly between Moroni and Manti.

* WHEN...From 10 PM this evening to 10 AM MDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Oct 16, 2:46 AM MDT, 7 hours 14 minutes earlier.

Area forecast discussion, Oct 16, 2:46 AM MDT, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
246 AM MDT Sun Oct 16 2022

.SYNOPSIS...An upper level low near Yuma, AZ this morning will
continue to shift eastward across Arizona into New Mexico through
Monday. An easterly gradient will continue bring strong, gusty
easterly winds to portions of the northern and central Wasatch
Front through this morning. Another round of weaker winds is
possible again tonight in the same locations. High pressure will
build into the area Monday through at least Thursday.

&&

.SHORT TERM (Through 12Z Tuesday)...The biggest impact in the
short term forecast period is an ongoing downslope wind event
across the eastern Cache Valley and then from Brigham City to
around Millcreek Canyon. Thus far, most locations are seeing solid
wind advisory winds...with Park Lane reporting a peak wind gust of
61 mph. Looking at the high resolution guidance, much of the
guidance suggests the peak in wind gusts will fall between 09-15Z.
Notably, the breaking mountain wave pattern is somewhat
recognizable on the Salt Lake City TDWR.

Given wind gusts to 50 mph are being reported near Emigration and
Millcreek Canyons, added northeastern Salt Lake County to the wind
advisory. Also upgraded Weber and Davis Counties to a High Wind
Warning, in particular from Kaysville to Bountiful. Current
expiration of the wind headlines is 10 AM...and this may need to
be extended depending on trends.

As the previously mentioned upper level continues eastward, the
easterly gradient will remain in place across northern Utah. This
may bring another round of gusty easterly winds from Salt Lake
County northward, though at this time, these winds look like they
will remain sub-advisory. This is something for the day shift to
monitor.

Not to be forgotten, temperatures at or below 28F are expected
across the Moroni to Manti portion of the Sanpete Valley tonight.
Issued a hard freeze warning for this area.

High pressure will build into the area Monday, bringing an end to
the eventful weather for a bit.

.LONG TERM (After 12Z Tuesday)...High pressure will persist
through next weekend before the potential arrival of a trough that
could bring a return of precipitation and cooler weather. Until
then, high pressure will keep the CWA dry with temperatures 5-10
degrees above average.

As high pressure sits over the Great Basin this week a new cutoff
low will develop off the California coast. By next weekend this
low pressure could phase into the mean flow as a trough pushes
into the PNW. 86% of ensemble members bring this trough to, at
least portions, of Utah by next weekend. 64% of members bring the
trough through most of Utah bringing widespread precipitation and
below average temperatures across most of the CWA. However, 22% of
members show this trough grazing northern Utah which would limit
precipitation and keep temperatures near average.

&&

.AVIATION...KSLC...VFR conditions are expected throughout the
period at the KSLC terminal. Mostly clear skies and dry conditions
will persist. However, gusty easterly downsloping winds will
impact the terminal, at times. Winds will continue to vary across
the terminal with light westerly winds on the northwest part of
the terminal and gusty easterly winds near 20 kts on the southeast
side of the terminal. This pattern will likely break around 16Z
tomorrow with light easterly winds gradually transitioning to
light northerly winds.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
across the whole region for the entirety of the period.
Conditions will be dry with mostly clear skies, aside from some
mid to high clouds across southern Utah. Gusty easterly
downsloping winds between 30-50 mph along the northern Wasatch
front, from SLC and points north, will continue through 16Z before
lessening as the day progresses.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 10 AM MDT this morning for UTZ103-105-107.

     High Wind Warning until 10 AM MDT this morning for UTZ104.

     Hard Freeze Warning from 10 PM this evening to 10 AM MDT Monday
     for UTZ118.

WY...None.
&&

Kruse/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Oct 16, 6:02 AM MDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 AM MDT SUN OCT 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     NON-TSTM WND GST SMITHFIELD              41.87N 111.81W
10/15/2022  M49 MPH          CACHE              UT   MESONET

            CROW MOUNTAIN - 5646 FT

0150 AM     NON-TSTM WND GST SMITHFIELD              41.87N 111.81W
10/16/2022  M41 MPH          CACHE              UT   MESONET

            CROW MOUNTAIN - 5629 FT

0420 AM     NON-TSTM WND GST LOGAN                   41.74N 111.81W
10/16/2022  M43 MPH          CACHE              UT   MESONET

            US-89 AT USU - 4787 FT

1040 PM     NON-TSTM WND GST HONEYVILLE              41.61N 112.05W
10/15/2022  M40 MPH          BOX ELDER          UT   MESONET

            HONEYVILLE SOUTH - 4391 FT

0130 AM     NON-TSTM WND GST BRIGHAM CITY            41.58N 112.07W
10/16/2022  M41 MPH          BOX ELDER          UT   MESONET

            I-15 AT MP 369 N BRIGHAM CITY - 4241 FT

0540 AM     NON-TSTM WND GST FARMINGTON              40.99N 111.90W
10/16/2022  M66 MPH          DAVIS              UT   MESONET

            US-89 AT PARK LANE - 4288 FT

1125 PM     NON-TSTM WND GST LOGAN                   41.78N 111.85W
10/15/2022  M48 MPH          CACHE              UT   ASOS

            LOGAN - CACHE AIRPORT - 4446 FT

0400 AM     NON-TSTM WND GST PROVIDENCE              41.71N 111.71W
10/16/2022  M43 MPH          CACHE              UT   MESONET

            LOGAN PEAK - 8960 FT

0240 AM     NON-TSTM WND GST KENILWORTH              39.69N 110.81W
10/16/2022  M40 MPH          CARBON             UT   MESONET

            KENILWORTH - 6463 FT

0320 AM     NON-TSTM WND GST FRUIT HEIGHTS           41.02N 111.89W
10/16/2022  M51 MPH          DAVIS              UT   MESONET

            SHEPARD CREEK - 5048 FT

0153 AM     NON-TSTM WND GST SALT LAKE CITY          40.77N 111.85W
10/16/2022  M50 MPH          SALT LAKE          UT   MESONET

            UNIVERSITY OF UTAH - 4806 FT

0200 AM     NON-TSTM WND GST BEAR RIVER              41.42N 111.05W
10/16/2022  M40 MPH          RICH               UT   MESONET

            SR-16 @ MP1 - 6533 FT

0450 AM     NON-TSTM WND GST OGDEN                   41.24N 111.92W
10/16/2022  M44 MPH          WEBER              UT   MESONET

            OGDEN CANYON - 4808 FT

0456 AM     NON-TSTM WND GST HILL AFB                41.12N 111.97W
10/16/2022  M41 MPH          DAVIS              UT   ASOS

            HILL AIR FORCE BASE - 4787 FT

0320 AM     NON-TSTM WND GST HOWELL                  41.81N 112.34W
10/16/2022  M41 MPH          BOX ELDER          UT   MESONET

            I-84 AT WHITES VALLEY - 5125 FT

0350 AM     NON-TSTM WND GST NORDIC VLY              41.39N 111.79W
10/16/2022  M43 MPH          WEBER              UT   MESONET

            JAMES PEAK - 9425 FT

0350 AM     NON-TSTM WND GST SANTAQUIN               39.94N 111.81W
10/16/2022  M42 MPH          UTAH               UT   MESONET

            I-15 AT MP 241 ROCKY RIDGE - 5091 FT

0410 AM     NON-TSTM WND GST UNIV OF UTAH            40.79N 111.87W
10/16/2022  M42 MPH          SALT LAKE          UT   MESONET

            BONNEVILLE SHORELINE - 5173 FT

0430 AM     NON-TSTM WND GST UNIV OF UTAH            40.78N 111.86W
10/16/2022  M41 MPH          SALT LAKE          UT   MESONET

            UPPER AVENUES - 4842 FT

0450 AM     NON-TSTM WND GST EAST MILLCREEK          40.71N 111.80W
10/16/2022  M44 MPH          SALT LAKE          UT   MESONET

            MOUTH PARLEYS - 4853 FT

0520 AM     NON-TSTM WND GST UNIV OF UTAH            40.78N 111.84W
10/16/2022  M40 MPH          SALT LAKE          UT   MESONET

            FEDERAL HEIGHTS - 5000 FT

0530 AM     NON-TSTM WND GST NORTH OGDEN             41.32N 111.94W
10/16/2022  M44 MPH          WEBER              UT   MESONET

            NORTH OGDEN BENCH - 5120 FT

&&

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 1:55 AM MDTHard Freeze WarningSLCSanpete32 hr
Oct 16, 2:26 AM MDTHigh Wind WarningSLCDavis, Weber8 hr

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.